Japanese Journal of Mathematics

, Volume 5, Issue 2, pp 183–189 | Cite as

Generalizations of Arnold’s version of Euler’s theorem for matrices



A recent result, conjectured by Arnold and proved by Zarelua, states that for a prime number p, a positive integer k, and a square matrix A with integral entries one has \({\textrm tr}(A^{p^k}) \equiv {\textrm tr}(A^{p^{k-1}}) ({\textrm mod}{p^k})\). We give a short proof of a more general result, which states that if the characteristic polynomials of two integral matrices AB are congruent modulo p k then the characteristic polynomials of A p and B p are congruent modulo p k+1, and then we show that Arnold’s conjecture follows from it easily. Using this result, we prove the following generalization of Euler’s theorem for any 2 × 2 integral matrix A: the characteristic polynomials of A Φ(n) and A Φ(n)-ϕ(n) are congruent modulo n. Here ϕ is the Euler function, \(\prod_{i=1}^{l} p_i^{\alpha_i}\) is a prime factorization of n and \(\Phi(n)=(\phi(n)+\prod_{i=1}^{l} p_i^{\alpha_i-1}(p_i+1))/2\).

Keywords and Phrases:

Euler congruences Euler’s theorem Fermat’s little theorem congruences for traces 

Mathematics Subject Classification (2010):

05A10 11A07 11C20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    V.I. Arnold, Fermat–Euler dynamical systems and the statistics of arithmetics of geometric progressions, Funct. Anal. Appl., 37 (2003), 1–15.MATHCrossRefGoogle Scholar
  2. 2.
    V.I. Arnold, The topology of algebra: Combinatorics of squaring, Funct. Anal. Appl., 37 (2003), 177–190.MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    V.I. Arnold, Topology and statistics of formulae of arithmetics, Russian Math. Surveys, 58 (2003), 637–664.CrossRefMathSciNetGoogle Scholar
  4. 4.
    V.I. Arnold, Fermat dynamics, matrix arithmetics, finite circles, and finite Lobachevsky planes, Funct. Anal. Appl., 38 (2004), 1–13.Google Scholar
  5. 5.
    V.I. Arnold, The matrix Euler–Fermat theorem, Izv. Math., 68 (2004), 1119–1128.Google Scholar
  6. 6.
    V.I. Arnold, Geometry and dynamics of Galois fields, Russian Math. Surveys, 59 (2004), 1029–1046.Google Scholar
  7. 7.
    V.I. Arnold, Ergodic and arithmetical properties of geometrical progression’s dynamics and of its orbits, Mosc. Math. J., 5 (2005), 5–22.Google Scholar
  8. 8.
    V.I. Arnold, On the matricial version of Fermat–Euler congruences, Jpn. J. Math., 1 (2006), 1–24.Google Scholar
  9. 9.
    W. Jänichen, Über die Verallgemeinerung einer Gaussschen Formel aus der Theorie der höhern Kongruenzen, Sitzungsber. Berlin. Math. Ges., 20 (1921), 23–29.Google Scholar
  10. 10.
    S. Lang, Algebra, Grad. Texts in Math., 211, Springer-Verlag, 2002.Google Scholar
  11. 11.
    I. Schur, Arithmetische Eigenschaften der Potenzsummen einer algebraischen Gleichung, Compos. Math., 4 (1937), 432–444.MATHMathSciNetGoogle Scholar
  12. 12.
    E.B. Vinberg, On some number-theoretic conjectures of V. Arnold, Jpn. J. Math., 2 (2007), 297–302.Google Scholar
  13. 13.
    A.V. Zarelua, On matrix analogs of Fermat’s little theorem, Math. Notes, 79 (2006), 783–796.MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    A.V. Zarelua, On congruences for the traces of powers of some matrices, Proc. Steklov Inst. Math., 263 (2008), 78–98.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© The Mathematical Society of Japan and Springer Japan 2010

Authors and Affiliations

  1. 1.Department of MathematicsBinghamton UniversityBinghamtonUSA
  2. 2.Department of MathematicsSUNY BrockportBrockportUSA

Personalised recommendations